Steroids May Induce Hypothermia in Some Lupus Patients

November 12, 2014

Doctors treating a patient for a lupus flare presenting as a fever were puzzled when her body temperature suddenly plunged. After solving the problem, they learned that it is rare but not unique -- and may be somewhat predictable.

Neurgaonkaremail S, Amin K, Patel J, et al. Hypothermia in Systemic Lupus ErythematosusAmerican Journal of Medicine 2014 doi: 10.1016/j.amjmed.2014.10.022. Online October 20

Steroid-related hypothermia, a rare complication of systemic lupus erythematosus (SLE), usually occurs within 48 hours after steroid treatment, according to the authors of a case study.

Among SLE patients, the hypothermia most often occurs in those with neurologic or neuropsychiatric manifestations, they explain. Fever may leave the hypothalamus vulnerable to steroids, they add.

The case reported above involves a 23-year-old woman diagnosed with SLE 4 years earlier, who has had one flare annually since then. She also has bipolar disorder.

In the current report, she presented to a Brooklyn hospital with signs of a flare: high fever, night sweats, chills, and tachycardia. Laboratory values were also consistent with a flare. Doctors administered methylprednisolone IV.  After two doses, hypothermia (92°F) developed.

They warmed the patient until her core temperature reached about 98°F. She continuedd on methylprednisolone and was then switched to oral prednisolone.

The authors ruled out sepsis, hypothyroidism, and human immunodeficiency virus testing as possible causes for the hypothermia. They settled on the high-dose corticosteroid therapy as the cause, adding hypothermia to the "many adverse effects” for which corticosteroids are "notorious."